Tornadoes · United States · Florida · 2018
EF0 tornado, Saint Johns County, Florida, July 23, 2018
This EF0 tornado ran 0.0 miles across Saint Johns County on July 23, 2018, touching down at 2:40 PM EDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 23, 2018
- Touchdown
- 2:40 PM EDT (18:40 UTC)
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Saint Johns County
- Touchdown point
- 30.050, -81.370
- Lift-off point
- 30.050, -81.370
- Record number
- 1807231240-01
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:38 UTC | 19:45 UTC | Marine Warning | JAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 15:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the tornado touched down at Jul 23, 8:43 AM EDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jul 23, 8:43 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Jacksonville FL 843 AM EDT Mon Jul 23 2018 .UPDATE...Radar is clear this morning, while satellite shows partly cloudy skies over the area. Upper system continues to slowly spin over the forecast area, but with somewhat drier air both at the surface with lower dew points, and aloft. Morning soundings indicate atmosphere will not be nearly as unstable as yesterday, but still unstable enough to support scattered convection during the afternoon. High-res models suggest greater coverage will be western areas with gulf sea breeze 18-21z...then over eastern areas 21-00z. Have adjusted hourly POP/Weather grids to show this evolution. Dry air aloft will support strong downdrafts. 0-6km winds a little weaker than yesterday, suggesting less organized convection. Current high temperature forecast looks good. && .AVIATION...VFR conditions expected next 24 hours...except locally lower conditions within scattered afternoon TSRA. Kept just VCTS in 12z TAFs due to just scattered coverage...will evaluate need for TEMPO TSRA in 18z TAFs. Best chance of TSRA will be 18z-21z KGNV and 20z-00z for other TAF sites. && .MARINE...South to southwest flow expected during the week with enhanced southerly flow today due to low pressure inland. Latest guidance suggests 15kt winds offshore component given forecast pressure gradient...just below SCEC conditions. Otherwise, speeds generally in the 10-15 knot range. Seas 2-4 ft will peak near 4-6 ft for the offshore waters by Tuesday night. Rip Currents: A low end moderate risk today due to southeast wind seas and onshore flow in the aftn. Similar conditions expected for Tuesday. && .PRELIMINARY POINT TEMPS/POPS... AMG 90 72 90 73 / 40 40 50 40 SSI 88 77 88 77 / 50 30 50 50 JAX 91 73 91 74 / 50 30 50 40 SGJ 88 75 89 74 / 40 30 60 40 GNV 91 73 90 74 / 50 30 50 30 OCF 89 73 88 74 / 50 30 50 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Wolf/Kennedy
In the hours before
Local storm report, Jul 23, 11:06 AM EDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Jacksonville FL
1106 AM EDT MON JUL 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND GST VILANO BEACH 29.94N 81.30W
07/22/2018 M40.00 MPH ST. JOHNS FL MESONET
A WEATHER FLOW SITE MEASURED A WIND GUST OF 40 MPH.
1215 PM TSTM WND GST 5 W EAST PALATKA 29.66N 81.69W
07/22/2018 M41.00 MPH Putnam FL AWOS
PALATKA AIRPORT AWOS SITE MEASURED A WIND GUST OF 41 MPH.
1230 PM HAIL PALATKA 29.65N 81.66W
07/22/2018 E0.75 INCH PUTNAM FL BROADCAST MEDIA
MEDIA RELAYED A REPORT OF BETWEEN 0.5 AND 1.0 INCH SIZE
HAIL FALLING IN PALATKA FROM A PUBLIC CITIZEN.
1230 PM TSTM WND DMG EAST PALATKA 29.65N 81.60W
07/22/2018 PUTNAM FL 911 CALL CENTER
MULTIPLE TREES FELL DOWN FROM HIGH WINDS AND CAUSED A
POWERLINE TRANSFORMER TO BLOW OUT.
1251 PM TSTM WND GST 4 SE SAINT AUGUSTINE 29.86N 81.26W
07/22/2018 M39.00 MPH AMZ454 FL C-MAN STATION
CMAN SAUF1 MEASURED A GUST TO 39 MPH/34 KNOTS.
1258 PM TSTM WND DMG 9 SSW BUNNELL 29.34N 81.31W
07/22/2018 Flagler FL TRAINED SPOTTER
TREE DOWN IN CODYS CORNER
0108 PM TSTM WND GST FLAGLER BEACH 29.47N 81.13W
07/22/2018 M42.00 MPH FLAGLER FL TRAINED SPOTTER
WIND GUST OF 42 MPH MEASURED AT FLAGLER BEACH.
0110 PM TSTM WND DMG 1 WNW BUNNELL 29.47N 81.27W
07/22/2018 Flagler FL TRAINED SPOTTER
WIRES DOWN ALONG HARDY STREET IN BUNNELL
0130 PM TSTM WND DMG 3 NNW GAINESVILLE 29.71N 82.35W
07/22/2018 Alachua FL EMERGENCY MNGR
REPORT FROM EMERGENCY MANAGER IN ALACHUA COUNTY OF
MULTIPLE TREES DOWN AND POWER OUT AT NORTHSIDE PARK NEAR
GAINESVILLE.
0144 PM TSTM WND DMG 2 WNW MACCLENNY 30.29N 82.16W
07/22/2018 Baker FL 911 CALL CENTER
REPORT OF A TREE DOWN ON A POWER LINE ON N COUNTY ROAD
125 AND CREWS ROAD.
0203 PM HAIL 5 WNW DOWNTOWN JACKSONV 30.37N 81.72W
07/22/2018 E1.00 INCH Duval FL TRAINED SPOTTER
REPORT FROM A TRAINED SPOTTER OF QUARTER SIZE HAIL
FALLING IN A PARKING LOT.
0858 PM HAIL 4 ENE WILLACOOCHEE 31.37N 82.99W
07/22/2018 M0.75 INCH Atkinson GA 911 CALL CENTER
REPORT OF DIME SIZED HAIL ON 135 N. TIME ESTIMATED FROM
RADAR.
0906 PM TSTM WND DMG 4 S DOUGLAS 31.45N 82.85W
07/22/2018 Coffee GA PUBLIC
PUBLIC REPORT OF NUMEROUS TREES AND POWERLINES DOWN NEAR
US 441 SOUTH OF DOUGLAS.
&&
AKSpecial weather statement, Jul 23, 2:35 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
235 PM EDT MON JUL 23 2018
FLZ125-133-231900-
Coastal St. Johns FL-Coastal Duval FL-
235 PM EDT MON JUL 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES UNTIL 300 PM EDT...
At 235 PM EDT, Doppler radar was tracking a strong thunderstorm over
Guana River State Park, or 12 miles northwest of Saint Augustine,
moving east at 10 mph.
Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.
Locations impacted include...
Durbin, Nocatee, South Ponte Vedra, Guana River State Park and Vilano
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2995 8144 2997 8145 3013 8148 3017 8132
2994 8124
TIME...MOT...LOC 1835Z 263DEG 9KT 3005 8139
ELSENHEIMERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Jacksonville, FL (KJAX), 12:00Z
6.7 hours before the tornado, 59 km from the path. July 23, 2018.
- Mixed-layer CAPE
- 314 J/kg
- Mixed-layer CIN
- -152 J/kg
- Surface CAPE
- 18 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
Jacksonville, FL (KJAX), 00:00Z
5.3 hours after it, 59 km from the path. July 24, 2018.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 1849 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.5 K/km
The surface observations
St Augustine Airpt (SGJ), 11 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 16:40 UTC | 190° 4 kt | 1010.2 | ||||
| 16:45 UTC | 210° 5 kt | 1010.2 | ||||
| 16:50 UTC | 200° 5 kt | 1010.2 | ||||
| 16:55 UTC | 230° 5 kt | 1010.2 | ||||
| 16:56 UTC | 85 | 75 | 230° 5 kt | 1010.2 | ||
| 17:00 UTC | 180° 6 kt | 1010.2 | ||||
| 17:03 UTC | 84.2 | 75.2 | 180° 6 kt | 1010.2 | ||
| 17:05 UTC | 210° 8 kt | 1010.2 | ||||
| 17:10 UTC | 190° 5 kt | 1010.2 | ||||
| 17:15 UTC | 220° 6 kt | 1010.2 | ||||
| 17:20 UTC | 200° 7 kt | 1009.8 | ||||
| 17:25 UTC | 210° 6 kt | 1009.8 | ||||
| 17:30 UTC | 230° 5 kt | 1009.5 | ||||
| 17:31 UTC | 87.8 | 75.2 | 220° 4 kt | 1009.5 | ||
| 17:35 UTC | 130° 6 kt | 1009.5 | ||||
| 17:39 UTC | 87.8 | 75.2 | 130° 4 kt | 1009.1 | ||
| 17:40 UTC | 140° 3 kt | 1009.1 | ||||
| 17:45 UTC | 170° 4 kt | 1009.1 | ||||
| 17:50 UTC | 190° 5 kt | 1009.1 | ||||
| 17:55 UTC | 200° 3 kt | 1009.1 | ||||
| 17:56 UTC | 85 | 73 | 4 kt | 1009.1 | ||
| 18:00 UTC | 210° 5 kt | 1009.1 | ||||
| 18:05 UTC | 90° 8 kt | 1008.8 | ||||
| 18:10 UTC | 11 kt | 1008.8 | ||||
| 18:15 UTC | 15 kt | 1008.5 | ||||
| 18:20 UTC | 120° 13 kt | 1008.8 | ||||
| 18:24 UTC | 86 | 75.2 | 110° 12 kt | 1008.8 | VCTS | |
| 18:25 UTC | 13 kt | 1008.8 | ||||
| 18:30 UTC | 140° 7 kt | 1009.5 | ||||
| 18:35 UTC | 12 kt | 1009.5 | ||||
| 18:40 UTC | 13 kt | 1009.8 | ||||
| 18:45 UTC | 12 kt | 17 | 1009.8 | -RA | ||
| 18:50 UTC | 12 kt | 1009.5 | +RA | |||
| 18:52 UTC | 73.4 | 69.8 | 310° 12 kt | 17 | 1009.5 | TSRA |
| 18:55 UTC | 300° 8 kt | 1009.8 | -RA BR | |||
| 18:56 UTC | 73 | 69 | 300° 8 kt | 17 | 1009.8 | -TSRA BR |
| 19:00 UTC | 340° 8 kt | 1009.8 | RA BR | |||
| 19:03 UTC | 73.4 | 69.8 | 350° 9 kt | 1009.8 | VCTS -RA BR | |
| 19:05 UTC | 350° 8 kt | 1009.8 | +RA BR | |||
| 19:10 UTC | 360° 8 kt | 1009.8 | +RA BR | |||
| 19:15 UTC | 10° 6 kt | 1009.8 | -RA BR | |||
| 19:20 UTC | 10° 5 kt | 1009.5 | -RA BR | |||
| 19:21 UTC | 75.2 | 71.6 | 360° 4 kt | 1009.5 | -RA BR | |
| 19:25 UTC | 40° 5 kt | 1009.5 | -RA BR | |||
| 19:30 UTC | 100° 4 kt | 1009.5 | BR | |||
| 19:32 UTC | 77 | 71.6 | 4 kt | 1009.1 | VCTS HZ | |
| 19:35 UTC | 40° 4 kt | 1009.1 | HZ | |||
| 19:40 UTC | 0° 0 kt | 1009.1 | HZ | |||
| 19:45 UTC | 0° 0 kt | 1009.1 | HZ | |||
| 19:50 UTC | 40° 3 kt | 1009.1 | HZ | |||
| 19:55 UTC | 0° 0 kt | 1009.5 | HZ | |||
| 19:56 UTC | 77 | 71 | 3 kt | 1009.5 | VCTS HZ | |
| 20:00 UTC | 200° 7 kt | 1009.5 | ||||
| 20:05 UTC | 190° 8 kt | 1009.5 | -RA | |||
| 20:10 UTC | 180° 8 kt | 1009.5 | -RA | |||
| 20:15 UTC | 160° 7 kt | 1009.1 | -RA BR | |||
| 20:20 UTC | 120° 7 kt | 1009.1 | -RA BR | |||
| 20:25 UTC | 110° 6 kt | 1008.8 | -RA BR | |||
| 20:30 UTC | 110° 5 kt | 1008.8 | -RA BR | |||
| 20:30 UTC | 75.2 | 71.6 | 110° 5 kt | 1008.8 | -RA BR | |
| 20:35 UTC | 140° 8 kt | 1009.1 | BR |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Jacksonville radar (KJAX), 58 km away, was scanning. The volume nearest the touchdown began at 18:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:40 UTC | TORNADO 0 | 3 Ssw Guana River State | St. Johns, FL | NWS STORM SURVEY...SUPPORTED BY A PUBLIC VIDEO OF THE EVENT...DETERMINED THAT A BRIEF EF-0 TORNADO TOUCHED DOWN ALONG RIO DEL NORTE ROAD ALONG THE INTRACOASTAL WATERWAY IN THE PALENCIA NEIGHBORHOOD ON MONDAY AFTERNOON. M |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of July 23, 2018
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.